What is Tardive Dyskinesia?

Deneatra Harmon

Tardive dyskinesia is a neurological syndrome often identified by symptoms such as involuntary and repetitive body movements. Long-term use of neuroleptic and other medications cause the movement disorder. Psychiatrists and neurologists usually diagnose tardive dyskinesia, and treatment varies depending on the person.

A psychiatrist may diagnose tardive dyskinesia.
A psychiatrist may diagnose tardive dyskinesia.

The involuntary movement disorder also identifies as drug-induced dyskinesia, and chronic dyskinesia if the condition worsens. According to health experts, tardive means "delayed" and dyskinesia means "abnormal movement." Tardive dyskinesia develops over a period of months or years. Some risk factors for developing tardive dyskinesia include alcohol and drug abuse, old age, and mental disability or illness.

Research indicates that some antidepressant drugs can trigger tardive dyskinesia.
Research indicates that some antidepressant drugs can trigger tardive dyskinesia.

Symptoms of tardive dyskinesia often occur in the facial muscles, but they also affect the trunk, legs, and arms. Repetitive, involuntary movements of the lips, jaw, and tongue are among the common symptoms. Patients with this involuntary movement disorder may often grimace, stick out their tongue, blink their eyes rapidly, or smack or pucker their lips. Swaying of the hips or trunk, as well as involuntary movements of the legs and arms, also associate with the movement disorder. Examples include marching in place, rotating the ankles, or moving the fingers as if playing a piano or guitar.

Alcohol abuse is a potential risk factor for developing tardive dyskinesia.
Alcohol abuse is a potential risk factor for developing tardive dyskinesia.

Long-term use of neuroleptic, antipsychotic and similar drugs cause several side effects, including tardive dyskinesia. Neuroleptic drugs usually treat psychotic, neurological, and gastrointestinal disorders. Antipsychotic prescriptions, which treat patients with schizophrenia, also produce the side effect of the movement disorder. Medical experts also note that some antidepressant prescriptions may cause tardive dyskinesia to develop.

In some cases, tardive dyskinesia affects the lips, tongue and jaw.
In some cases, tardive dyskinesia affects the lips, tongue and jaw.

Scientific mechanisms behind the condition have not been confirmed. According to research, antipsychotic and related drugs are believed to increase D2 receptors, or proteins, in the part of the brain that controls muscle coordination. The overproduction of these receptors eventually causes involuntary movements or contractions in the body.

Drug abuse or long-term use of medications are risk factors for tardive dyskinesia.
Drug abuse or long-term use of medications are risk factors for tardive dyskinesia.

A doctor, specifically a neurologist or psychiatrist, diagnoses the movement disorder based on prescription drug history. The doctor also evaluates symptoms to confirm tardive dyskinesia or another problem. Conditions such as a neurodegenerative brain disease share similar symptoms of the drug-induced dyskinesia.

Treatment for the movement disorder depends on individual medical needs. The neurologist or psychiatrist may lower the drug dose or discontinue it to lessen the symptoms. Substituting a new drug may also diminish symptoms of chronic dyskinesia. If a patient cannot stop taking the drug that is causing involuntary movement, the doctor may prescribe a sedative, beta blocker, or narcotic as a supplement to that drug to lessen the symptoms.

Some prescription antidepressants may cause tardive dyskinesia to develop.
Some prescription antidepressants may cause tardive dyskinesia to develop.

You might also Like

Readers Also Love

Discussion Comments

SarahGen

@simrin-- Tardive dyskinesia can be permanent! I have a friend who developed it from medications and it has persisted, even though she has been off the drugs for years!

That's why it's important to tell your doctor of tardive dyskinesia symptoms as soon as they start. It usually starts slowly and will only occur a few times a day. And then it will get more and more frequent. It's a bad idea to wait until it has gotten that bad.

ysmina

@simrin-- I had tardive dyskinesia for several months when I was on a narcolepsy medication. I couldn't stop taking it but my doctor reduced the dose and that helped. It went away on its own.

I think quitting the medication makes the ticks go away for most people. Sometimes it can go away on its own while still on the medication. For others, it doesn't go away even after quitting the medication. I think it depends on the individual.

SteamLouis

Since this disorder is caused by medications, will it go away when those medications are stopped? Or is it too late at this point?

Post your comments
Login:
Forgot password?
Register: